Hail, Dawson
- When
- April 20, 8:52 PM CST
- Where
- Dawson County, 5.5 mi W of Willow Is
- Measured
- 1.25 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.880, -100.175
Scattered thunderstorms developed just west of the Hastings CWA. One storm entered extreme western Dawson County and produced hail and one tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Scattered thunderstorms developed just west of the Hastings CWA. One storm entered extreme western Dawson County and produced hail and one tornado. The tornado started south of Gothenburg and moved north. It crossed Interstate 80 where several vehicles and semis were blown off the road with several injuries reported, thankfully, none serious. At one farmstead, the twister killed nearly a dozen head of cattle. The tornado damaged or destroyed many outbuildings and farmhouses. The storm survey team rated this tornado as an EF2 based on damage to a farmhouse (FR12) that lost half of its roof and had many windows blown out (DOD6). This would have had an expected wind speed around 114 mph. Many wood utility poles (ETL) were also broken off at their base or snapped in half (DOD4). This would have an expected wind speed of 120 mph. The tornado had a maximum width around 3/4 mile about 5 miles north of Gothenburg. The storm also produced hail along its path in which the largest was softball in size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 20, 1:58 PM CST, 6 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 258 PM CDT FRI APR 20 2007 .SHORT TERM...PAST MORNING UPPER AIR DATA IN COMBINATION WITH LATEST WATER VAPOR IMAGERY REVEALS A STRONG WAVE DIGGING INTO THE SOUTHWEST CONUS WHILE A RIDGE IS SEEN STRETCHING FROM THE GREAT LAKES INTO THE LOWER MS RIVER VALLEY. THIS IS LEAVING THE CENTRAL PLAINS UNDER AN ACTIVE SOUTHWEST FLOW REGIME ALOFT ALTHOUGH SOME WEAK SHORT WAVE RIDGING IS CURRENTLY DOMINATING THE AREA. CURRENT OBJECTIVE SURFACE ANALYSIS SHOWS A DEEPENING LEE TROUGH ALONG THE FRONT RANGE REGION OF COLORADO WHILE A WEAK WARM FRONT IS SHOWN LIFTING SLOWLY NORTH INTO THE DAKOTAS WHICH HAS TRIGGERED SOME ELEVATED CONVECTION OVER THAT AREA. MAIN FEATURE OF NOTE ACROSS THE AREA IS A LARGE DECK OF STRATUS STRETCHING FROM NORTHERN OK ACROSS CENTRAL SECTION OF KANSAS AND NEBRASKA INTO SOUTH DAKOTA. THIS STRATUS HAS CREATED A DECENT DIFFERENTIAL HEATING BOUNDARY THIS AFTERNOON. MAIN QUESTION AS THE AREA HEADS INTO TONIGHT IS IF ANY CONVECTION COULD POTENTIAL FIRE ALONG THE AFOREMENTIONED DIFFERENTIAL HEATING BOUNDARY. QUICK EXAMINATION OF VIS SATELLITE IMAGERY REVEALS LITTLE SIGN OF DEEPER CONVECTION ATTEMPTING TO DEVELOP WITH RUC LOW LEVEL LAPSE RATES AND CIN VALUES STILL INDICATING A STRONG CAP. AN ISOLATED CHANCE MAY STILL EXIST NORTH OF A BEAVER CITY TO GREELEY LINE...BUT DECIDED TO REMOVE CHANCE OF THUNDERSTORMS OVER REMAINING AREA. LATE SATURDAY INTO SATURDAY NIGHT CONTINUE TO LOOK ACTIVE ACROSS THE PLAINS AS THE SOUTHWEST CONUS UPPER WAVE EJECTS NORTHEAST INTO THE CENTRAL PLAINS. THIS WAVE WILL PUSH A DRYLINE EAST INTO THE HIGH PLAINS BY MID TO LATE AFTERNOON TOMORROW WITH STRONG TO SEVERE CONVECTION DEVELOPING RAPIDLY ALONG AND EAST OF THE BOUNDARY. THIS WILL LEAVE MOST OF NORTH CENTRAL KANSAS INTO CENTRAL NEBRASKA FAR ENOUGH EAST ON SATURDAY THAT DRY CONDITIONS SHOULD PREVAIL UNTIL SATURDAY EVENING. HOWEVER...IT APPEARS AS THOUGH ANY DISCRETE CONVECTION OVER THE HIGH PLAINS DURING THE AFTERNOON TO EARLY EVENING WILL CONGEAL INTO A LINEAR MCS. WITH DEEP LAYER SHEAR IN EXCESS OF 45 KTS AND LINE SEGMENT MOTION POTENTIALLY IN EXCESS 40 KTS...CONCERNED WESTERN HALF OF CWA MIGHT SEE NASTY BOWING SEGMENTS WITH STRONG DAMAGING WINDS DURING THE EVENING. SEVERE THREAT SHOULD START TO FADE DURING THE OVERNIGHT HOURS AS THE MAIN UPPER SYSTEM AND ASSOCIATED DEFORMATION ZONE SLIDE INTO THE PLAINS. THIS MAY SET THE STAGE FOR SOME WIDESPREAD HEAVY RAIN ACROSS THE AREA. NOT CONCERNED WITH FLOODING AT THIS POINT...BUT CANNOT RULE OUT SOME NUISANCE ISSUES. .LONG TERM...12Z SUNDAY THROUGH FRIDAY. MAIN FORECAST CONCERNS WILL BE WHEN PRECIPITATION WILL END ON SUNDAY...PRECIPITATION EXPECTED WITH ANOTHER WAVE FROM MONDAY THROUGH WEDNESDAY AND TEMPERATURES THROUGH THE PERIOD. AN UPPER LOW PRESSURE SYSTEM CONTINUES TO MOVE THROUGH THE CENTRAL PLAINS AND INTO THE GREAT LAKES ON SUNDAY. WITH THE UPPER LOW MOVING OUT OF THE AREA THUNDERSTORMS SHOULD COME TO AN END SOMETIME ON SUNDAY. EXPECT THAT THE SOUTHWEST COULD SEE AN END TO THE PRECIPITATION DURING THE MORNING AND EXPECT THAT THE PRECIPITATION WILL END FOR THE REMAINDER OF THE FORECAST AREA BY EVENING. ONCE THE LOW MOVES OUT THE MOISTURE DECREASES. IN ADDITION...A WEAK SURFACE HIGH PRESSURE SYSTEM MOVES IN TO THE REGION. DO NOT EXPECT THAT IT WILL COMPLETELY CLEAR SKIES...BUT IT SHOULD BECOME PARTLY CLOUDY. THE NEXT UPPER LEVEL LOW WILL START TO AFFECT THE REGION MONDAY. AS THE SURFACE LOW DEVELOPS IN THE LEE OF THE ROCKIES THE SOUTH WINDS WILL ALLOW MOISTURE TO STREAM INTO THE AREA. THEN AS THE FIRST WAVES START TO SLIDE INTO THE REGION...THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON IN THE SOUTHWEST AND SPREADING ACROSS THE AREA MONDAY EVENING. AS THE UPPER LOW MOVES INTO THE REGION AND THE SURFACE LOW DRIFTS TO THE EAST MOISTURE IS STREAMING INTO THE AREA. AS THE UPPER LOW MOVES ACROSS THE AREA THUNDERSTORMS WILL LIKELY DIMINISH...BUT SHOWERS ARE STILL POSSIBLE UNTIL THE LOW MOVES FAR ENOUGH EAST WEDNESDAY NIGHT. TEMPERATURES SHOULD REMAIN WARM SUNDAY AND MONDAY AHEAD OF THE SURFACE LOW PRESSURE SYSTEM. THEN TUESDAY THROUGH THURSDAY...WITH THE CLOUDS AND PRECIPITATION AROUND EXPECT IT TO BE A BIT HARDER TO WARM AS MUCH SO HAVE COOLER TEMPERATURES. BUT BY FRIDAY WITH PRECIPITATION GONE AND SOME SUN...TEMPERATURES SHOULD START TO WARM UP AGAIN. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 936 PM CDT FRI APR 20 2007 KSZ005>007-017>019-NEZ041-048-049-062>064-073>077-082>087-211200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-NANCE-MERRICK-POLK- HALL-HAMILTON-YORK-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS- HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 936 PM CDT FRI APR 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS EAST OF A GREELEY...KEARNEY...ARAPAHOE LINE. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A SLIGHT THREAT OF SEVERE THUNDERSTORMS WILL EXIST LATE SATURDAY AFTERNOON INTO EARLY SUNDAY. THE HIGHEST THREAT OF SEVERE WEATHER WILL EXIST AFTER 7 PM AS THUNDERSTORMS FORMING OVER THE HIGH PLAINS DURING THE AFTERNOON...SHIFT EAST INTO THE OUTLOOK AREA. LARGE HAIL UP TO THE SIZE OF A GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 70 MPH WILL BE POSSIBLE. HEAVY RAIN MAY ALSO PRODUCE SOME AREAS OF NUISANCE FLOODING DURING THE LATE EVENING TO OVERNIGHT HOURS SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ039-040-046-047-060-061-072-211200- VALLEY-GREELEY-SHERMAN-HOWARD-DAWSON-BUFFALO-GOSPER- 936 PM CDT FRI APR 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA WEST OF A GREELEY...KEARNEY...ARAPAHOE LINE. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT WITH THE PRIMARY THREATS BEING HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A SLIGHT THREAT OF SEVERE THUNDERSTORMS WILL EXIST LATE SATURDAY AFTERNOON INTO EARLY SUNDAY. THE HIGHEST THREAT OF SEVERE WEATHER WILL EXIST AFTER 7 PM AS THUNDERSTORMS FORMING OVER THE HIGH PLAINS DURING THE AFTERNOON...SHIFT EAST INTO THE OUTLOOK AREA. LARGE HAIL UP TO THE SIZE OF A GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 70 MPH WILL BE POSSIBLE. HEAVY RAIN MAY ALSO PRODUCE SOME AREAS OF NUISANCE FLOODING DURING THE LATE EVENING TO OVERNIGHT HOURS SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 928 PM CDT FRI APR 20 2007 NEZ060-210300- DAWSON- 928 PM CDT FRI APR 20 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR DAWSON COUNTY... AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM SPOTTERS WERE TRACKING A TORNADO NEAR MOOREFIELD...OR 12 MILES NORTHEAST OF CURTIS...AND MOVING NORTH AT 25 MPH. * THE THUNDERSTORM WILL BE NEAR... WILLOW ISLAND BY 955 PM CDT GOTHENBURG BY 1000 PM CDT . PEOPLE IN WESTERN DAWSON COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. WESELY
The North Platte radar (KLNX), 124 km away, was scanning. The volume nearest the first event began at 02:50 UTC.
2 hail, 1 tornado. Local standard time, as filed.
This tornado touched down southwest of Gothenburg and traveled north. It crossed Interstate 80 and passed about 2 miles west of the town of Gothenburg. The twister continued to the north and crossed from Dawson County into Custer County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyThe tornado archive for Nebraska, 2007Warnings in Nebraska, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28963, 28970, 28965.